Illinois, 2013

Hail in Illinois, April 15, 2013

April 15, 2013 · NWS LSX · 2 events in 1 county or zone

A frontal boundary moved through the region triggering showers and thunderstorms. A few of the storms produced severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A frontal boundary moved through the region triggering showers and thunderstorms. A few of the storms produced severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 15, 2:57 AM CST, 8 hours 3 minutes earlier.

Area forecast discussion, Apr 15, 2:57 AM CST, 8 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
357 AM CDT MON APR 15 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 351 AM CDT MON APR 15 2013

(TODAY AND TONIGHT)

THE PRECIPITATION TRENDS TODAY ARE QUITE UNCERTAIN OWING TO THE LACK
OF IDENTIFIABLE LARGE SCALE FORCING AND GENERALLY WEAKLY RISING
HEIGHTS ALOFT. THE SHORT WAVE WHICH HELPED GENERATE A SOLID NARROW
LINE OF CONVECTION ACROSS CENTRAL AND NE MO YESTERDAY EVENING HAS
PASSED TO THE NORTHEAST. AFTER IT BEGAN EXITING...THE ORGANIZATION
AND COVERAGE OF PRECIPITATION AHEAD OF THE COLD FRONT DRAMATICALLY
WANED. BEST I CAN TELL THE CURRENT WEST-EAST BAND OF MID-LEVEL BASED
SHOWERS AND THUNDERSTORMS FROM CENTRAL KS INTO CENTRAL MO IS
ASSOCIATED WITH AN AREA OF MID-LEVEL THETAE ADVECTION AND A WEAK
IMPULSE WITHIN THE WSW FLOW ALOFT. THIS ACTIVITY IS OCCURING IN
THE WAKE OF THE COLD FRONT AND INDICATIONS ARE THAT IT SHOULD
SPREAD TO THE EAST NORTHEAST IN SOME FORM THIS MORNING. ADDITIONAL
LOW-MID LEVEL WAA AND GETS REFOCUSED IN THIS SAME GENERAL CORRIDOR
TO THE NORTH OF THE FRONT FROM CENTRAL MO INTO WEST CENTRAL IL
THIS AFTERNOON. THE FRONT IS NOW FORECAST TO HAVE LESS SOUTHWARD
PENETRATION TODAY AND THIS EVENING...MUCH AS ANTICIPATED LAST
NIGHT OWING TO THE LACK OF RISING PRESSURE BEHIND IT AND THE
NEARLY PARALLEL FLOW ALOFT. MODEL CONSENSUS IS THE FRONT SHOULD
LIE NEAR A LINE FROM NE IL TO THE STL VICINITY INTO SW MO AT 00Z.
SCATTERED THUNDERSTORMS COULD DEVELOP ALONG THE FRONT DURING THE
LATER AFTERNOON INTO THE EVENING AS THE AIR MASS GETS FAIRLY
UNSTABLE AND THERE IS A NARROW REGION OF REDUCED CIN. DEEP LAYER
SHEAR AND INSTABILITY ARE SUFFICIENT THAT SOME OF THE STORMS COULD
BE SEVERE. OF GREATER CONCERN TONIGHT IS THE POTENTIAL FOR
ELEVATED THUNDERSTORMS DEVELOPING THIS EVENING TO THE NORTH OF THE
FRONT. A 30+ SWLY LLJ IS FORECAST TO PROVIDE IMPRESSIVE LOW LEVEL
CONVERGENCE/LIFT AND GIVEN THE DEEP LAYER SHEAR...I WOULD EXPECT
SOME ORGANIZED CLUSTERS OF THUNDERSTORMS IN A WSW-ENE ZONE FROM
CENTRAL INTO EAST CENTRAL MO AND SOUTH CENTRAL IL WITH LARGE HAIL
POTENTIAL.

GLASS

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 351 AM CDT MON APR 15 2013

THE ACTIVE WEATHER PATTERN WILL PERSIST THROUGH THE FIRST PART OF
THIS PERIOD. THE FRONT WILL SINK INTO SOUTHERN MO AND SRN IL LATE
MONDAY NIGHT. ONCE AGAIN ANY THUNDERSTORM THREAT ON TUESDAY AND
TUESDAY NIGHT WILL BE LARGELY TIED TO FRONTAL CONVERGENCE DURING
THE AFTERNOON AND EVENING AND LIFT/WAA/CONVERGENCE IN THE COOL
SECTOR ASSOCIATED WITH A SWLY LLJ. THE WARM SECTOR ACROSS FAR
SOUTHERN MO AND IL WILL BECOME VERY UNSTABLE TUES AFTERNOON AND
SIGNIFICANT ELEVATED INSTABILITY IS FORECAST WELL NORTH INTO THE
COOL AIR LATE TUES AFTERNOON INTO TUESDAY NIGHT WITH MUCAPES
EXCEEDING 1500 J/KG. I THINK ANOTHER EPISODE OF ELEVATED THUNDERSTORMS
WILL OCCUR ON TUESDAY NIGHT AS THE SWLY LLJ PROVIDES GOOD LIFT/CONVERGENCE
ALONG AND NORTH OF THE I-70 CORRIDOR DURING THE EVENING WITH THIS
ZONE SHIFTING NORTHWARD SOME OVERNIGHT. ONCE AGAIN THE MUCAPE
VALUES ARE IMPRESSIVE AND SHEAR IS STOUT SUGGESTING POTENTIAL FOR
ELEVATED HAILERS.

WED/WED NIGHT HAVE THE POTENTIAL TO BE A VERY ACTIVE SEVERE WEATHER
PERIOD WITH NUMEROUS SEVERE THUNDERSTORMS AND OUTBREAK POTENTIAL.
THE STALLED FRONT WHICH WAS ACROSS SOUTHERN MO AND IL ON TUESDAY
WILL LIFT NORTHWARD DURING THE DAY ON WEDNESDAY IN RESPONSE TO
CYCLOGENESIS ACROSS THE PLAINS AND THE NEWD ADVANCING SURFACE LOW.
THERE ARE DIFFERENCES WITH RESPECT TO HOW FAR NORTH THE FRONT WILL
LIFT AND HOW QUICKLY THE PLAINS LOW AND ATTENDANT COLD FRONT WILL
MOVE EASTWARD ON WED AFTERNOON AND NIGHT. THE GFS IS THE SLOWEST
AND ECMWF THE FASTEST WITH THE NAM/SREF SOLUTION FOLLOWED AT THIS
TIME. TO THE NORTH OF THE FRONT THERE MAY BE ONGOING ELEVATED
THUNDERSTORMS IN THE MORNING. AS THE FRONT LIFTS NORTHWARD...A
MOIST WARM SECTOR WILL ADVANCE NORTHWARD BENEATH STEEP MID LEVEL
LAPSE RATES...RESULTING IN VERY UNSTABLE CONDITIONS TO THE SOUTH
OF THE FRONT WITH SBCAPES AOA 2000 J/KG. THE WARM FRONT ITSELF
COULD BE THE FOCUS FOR THUNDERSTORMS AT JUST ABOUT ANYTIME WHILE
THERE IS SOME UNCERTAINTY IN THE AMOUNT OF CAPPING WITHIN THE VERY
UNSTABLE WARM SECTOR DURING THE DAYTIME. DEEP LAYER SHEAR AND
INSTABILITY WOULD FAVOR DISCRETE SUPERCELLS THROUGHOUT THE DAY AND
EVENING ON WEDNESDAY WITH UPSCALE ORGANIZATION INTO A LINE OR
BROKEN LINES WED NIGHT AHEAD OF THE ADVANCING COLD FRONT.

THE FRONT SHOULD EVENTUALLY EXIT TO THE EAST OF THE CWA BY LATE
THURSDAY WITH MUCH COOLER AIR LATE WEEK INTO THE FIRST PART OF THE
WEEKEND.

GLASS

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1159 PM CDT SUN APR 14 2013

LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS WILL MOVE THROUGH
METRO AREA TAF SITES OVER THE NEXT FEW HOURS. SOME WIDELY SCT SHRA
HAVE ALSO DVLPD BEHIND THE LINE AND COULD BRING LIGHT PCPN TO ALL
OF THE TERMINALS LATER TONIGHT. WINDS WILL BECOME WSWLY THEN
LGT/VAR WITH THE PASSAGE OF A COLD FRONT. THE FRONT THEN STALLS TO
THE SOUTH OF THE TERMINALS AND WILL SERVE AS A FOCUS FOR
THUNDERSTORM DEVELOPMENT OVER THE NEXT FEW DAYS. SHRA/TSRA COULD
OCCUR AT ANY TIME DURING THE AFTN AND EVENING HOURS THEREFORE I
HAVE LOW CONFIDENCE IN THE TIMING OF PCPN LATE IN THE TAF PD.

SPECIFICS FOR KSTL...A LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS
WILL MOVE THROUGH KSTL OVER THE NEXT FEW HOURS. SOME WIDELY SCT
SHRA HAVE ALSO DVLPD BEHIND THE LINE AND COULD BRING LIGHT PCPN
TO THE TERMINAL EVEN AFTER THE MAIN LINE HAS MOVED THROUGH. A COLD
FRONT WILL MOVE THROUGH OVERNIGHT WITH WINDS BECOMING WSWLY THEN
LGT/VAR AFTER FROPA. THE FRONT THEN STALLS SOUTH OF KSTL AND WILL
SERVE AS A FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT OVER THE
NEXT FEW DAYS. SHRA/TSRA COULD OCCUR AT ANY TIME DURING THE AFTN
AND EVENING HOURS THEREFORE I HAVE LOW CONFIDENCE IN THE TIMING OF
PCPN LATE IN THE TAF PD.

KANOFSKY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 15, 4:55 AM CST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
555 AM CDT MON APR 15 2013

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-161100-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
555 AM CDT MON APR 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA TODAY.
THUNDERSTORMS WILL BECOME LIKELY TONIGHT ACROSS THE SOUTHERN HALF
OF MISSOURI AND ILLINOIS. SOME OF THESE STORMS COULD BE SEVERE...
WITH LARGE HAIL THE PRIMARY SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE LIKELY ACROSS PARTS OF THE AREA AGAIN ON
TUESDAY AND TUESDAY NIGHT. SOME OF THE STORMS ACROSS THE NORTHERN
HALF OF MISSOURI INTO CENTRAL ILLINOIS COULD BE SEVERE LATE
TUESDAY AFTERNOON AND TUESDAY NIGHT WITH LARGE HAIL THE PRIMARY
THREAT.

THUNDERSTORMS REMAIN LIKELY FROM WEDNESDAY THROUGH THURSDAY. ON
WEDNESDAY AFTERNOON AND ESPECIALLY WEDNESDAY NIGHT THERE IS
POTENTIAL FOR SIGNIFICANT SEVERE WEATHER...AND POSSIBLY A SEVERE
WEATHER OUTBREAK WITH NUMEROUS SEVERE THUNDERSTORMS CAPABLE OF
LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. THE SEVERE WEATHER
THREAT COULD PERSIST ON THURSDAY ACROSS SOUTHEASTERN MISSOURI AND
SOUTHERN ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND TONIGHT.

GLASS

In the hours before

Special weather statement, Apr 15, 10:36 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1136 AM CDT MON APR 15 2013

ILZ098-099-MOZ061-151715-
CALHOUN IL-JERSEY IL-ST. CHARLES MO-
1136 AM CDT MON APR 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. CHARLES...
CALHOUN AND JERSEY COUNTIES UNTIL 1215 PM CDT...

AT 1131 AM CDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR
WENTZVILLE...MOVING NORTHEAST AT 50 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  O'FALLON...
  ST. PAUL...
  JERSEYVILLE...
  ORCHARD FARMS...
  GRAFTON...
  PORTAGE DES SIOUX...
  ELSAH...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

HEAVY RAIN MAY CAUSE PONDING ON SOME ROADWAYS AND LOW LYING AREAS.

PHILLIPSON
Local storm report, Apr 15, 10:40 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1140 AM CDT MON APR 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 AM     HAIL             MARYLAND HEIGHTS        38.72N  90.48W
04/15/2013  E0.25 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            NEAR INTERSECTION OF EARTH CITY EXPRESSWAY AND I-70.

&&

TRUETT
Local storm report, Apr 15, 10:42 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1142 AM CDT MON APR 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HAIL             BRIDGETON               38.77N  90.43W
04/15/2013  E0.25 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

TRUETT
Local storm report, Apr 15, 10:48 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1148 AM CDT MON APR 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1144 AM     HAIL             HAZELWOOD               38.78N  90.36W
04/15/2013  E0.25 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            PEA AND SLIGHTLY BIGGER.

&&

TRUETT
Local storm report, Apr 15, 10:49 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1149 AM CDT MON APR 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 AM     HAIL             FLORISSANT              38.80N  90.32W
04/15/2013  E0.25 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

TRUETT
Local storm report, Apr 15, 10:52 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1152 AM CDT MON APR 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     HAIL             FLORISSANT              38.80N  90.32W
04/15/2013  E0.25 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

TRUETT

The radar

The St Louis radar (KLSX), 54 km away, was scanning. The volume nearest the first event began at 16:59 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Madison

When
April 15, 11:00 AM CST to 11:05 AM CST
Where
Madison County, 1.47 mi WNW of East Alton to Wood River
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.880, -90.104

Hail, Madison

When
April 15, 11:20 PM CST
Where
Madison County, 1.11 mi E of Fairmont
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.922, -90.179

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444896, 444899.